What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 9:21 PM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Dec 14, 9:21 PM EST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
921 PM EST Wed Dec 14 2022
.SYNOPSIS...
A significant ice storm is expected to impact most of the region
along and west of the Blue Ridge from late this evening through
Thursday night, with additional ice impacts possible eastward to
the I-95 corridor. The system exits the area early Friday, but
with mountain snow showers persisting into the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Precipitation shield is entering southwestern areas as of 9 PM,
though the leading edge is likely light as dry air needs to be
eroded. Temperatures in the lower elevations remain above
freezing. This may be the case in a lot of areas where precip
arrives early. Once precipitation becomes steadier and wet bulb
processes occur (especially where drier surface conditions exist
farther north), temperatures will drop closer to freezing. Have
not seen anything to warrant significant forecast changes so far
this evening.
Previous discussion:
The forecast remains on track for a significant ice storm tonight
through Thursday afternoon along and west of the Blue Ridge.
Significant travel delays are expected along many major area
roadways (including I-81, I-68, I-66, I-64, I-70, I-270, I-83),
with closures possible in some areas, especially along/west of
the Blue Ridge. Regardless, travel is going to be hazardous west
of I-95, and could be dangerous along and west of the Blue
Ridge for the Thursday morning and Thursday evening commutes.
Ice accumulations of two to four tenths of an inch, with
localized higher amounts nearing one half of an inch along the
ridges are expected in areas under the Ice Storm Warning. Along
the Allegheny Front, ice accumulations nearing three quarters of
an inch are possible. For those under Winter Weather Advisories,
total ice accumulations of one to two tenths of an inch are
expected, with those higher amounts west of I-95. The forecast
is most uncertainty right along and just east of I-95 where
warm air advecting in will play a big role in how long, if at
all, freezing rain impacts the immediate DC/Baltimore metro
areas.
Precip will transition to a cold rain from southeast to
northwest, first along/east of I-95 by 10AM Thursday, then for
most areas east of the Blue Ridge by early afternoon. For those
west of the Blue Ridge, freezing rain hangs on through the early
afternoon, transitioning to a cold rain by late afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As the surface low moves through southeast VA Thursday night,
winds will increase right along the western shore and in the
mountains of Garrett/Grant counties (winds could gust up to
35-40 mph at both locations).
Mostly rain ongoing after sunset Thursday will diminish and stop
overnight from southwest to northeast, with northeast MD
hanging on through sunrise on Friday. Some wintry mix may still
occur at the highest elevations, but generally temperatures
should warm to the point where the main p-type is rain. By noon
Friday precip comes to an end, with dry conditions for most.
Upslope snow showers will begin late Friday afternoon through
Friday night along/west of the Allegheny Front. Temps rebound
to near normal values, in the 40s during the afternoon, and cold
overnight lows (Fri night) in the mid to upper 20s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large upper level low north of the region will be moving further
east by Saturday morning. Some upslope snow showers are possible for
the higher elevations of the Allegheny Front during the day on
Saturday with any lingering low-level moisture in place. These snow
showers should begin to subside by Saturday night into Sunday
morning. By Sunday, high pressure will move in from the SW into the
Mid-Atlantic region, bringing mostly dry but cold conditions across
the area. Temperatures will be consistently in the teens and 20s
overnight each night for the period and 30s and 40s during the
afternoon with 20s lingering for the Allegheny Front.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
A short period of rain and/or sleet might occur late this
evening to early overnight, but a quick transition to freezing
rain is expected at most terminals. The timing/transition
between p-types will be tricky with marginal temperatures and
models showing quick warming (which can be a bias...left
changeover times on the slow side of the envelope in the TAFs).
It's possible DCA will remain above freezing through the event
(just RA) but kept a few hours of FZRA since it will be close.
FZRA will persist the longest at MRB and there could be more
significant ice build-up. Ceiling timing trended a little slower
but does appear it will drop quickly within a couple hours of
12Z. Through the day Thursday, the rain is going to be moderate
to perhaps heavy at times, with reduced VSBY and low CIGs
likely producing IFR/LIFR conditions for most of the day. East
winds may become gusty during the afternoon. While rain is
expected to end by Friday evening into the overnight, the low
CIGs look to stick around through later Friday morning.
Gusty NW winds develop Fri with MVFR cigs persisting. MVFR cigs
lift Fri night, but redevelop again Sat afternoon beneath upper
level trough. MVFR ceilings will likely develop Saturday
afternoon with an upper level trough moving overhead. VFR
conditions follow behind on Sunday and into early next week.
&&
.MARINE...
Light winds will become easterly and increase Thursday, with
SCA conditions becoming most widespread by early afternoon.
A short period of gale conditions is possible late Thursday
afternoon south of Drum Point and lower Tidal Potomac, but did
not feel the confidence was there to issue a Gale Warning due to
low level stability. Visibility will be reduced in moderate rain
and mist. As the strong low pressure moves up the coast, winds
back to northwest quickly late Thursday night, with SCA
conditions likely to persist through Friday evening before
decreasing.
Winds will begin to increase Saturday afternoon, likely staying
below SCA criteria before another surge behind an upper trough axis
brings another increase, likely reaching SCA criteria for the
afternoon hours on Sunday as the pressure gradient increases from
the departing low and incoming high pressure.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding seems likely Thursday into Thursday night
as strong onshore flow develops, and there is the potential for
low-end moderate coastal flooding at Annapolis and Straits
Point.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
DCZ001.
MD...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
MDZ006-008-011-013-014-503>508.
Ice Storm Warning until 10 PM EST Thursday for MDZ001-501.
Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
MDZ003>005.
Ice Storm Warning until 10 PM EST Thursday for MDZ502.
VA...Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
VAZ052>054-506.
Ice Storm Warning until 10 PM EST Thursday for VAZ025>027-029-
503-504-507-508.
Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
VAZ031-505.
Ice Storm Warning until 10 PM EST Thursday for VAZ028.
Winter Weather Advisory until 4 PM EST Thursday for VAZ030-501.
Winter Weather Advisory until 1 PM EST Thursday for VAZ036>040-
050-051-502.
WV...Ice Storm Warning until 10 PM EST Thursday for WVZ055-501>503-
505-506.
Winter Weather Advisory from 1 AM to 4 PM EST Thursday for
WVZ053.
Ice Storm Warning until 10 PM EST Thursday for WVZ050>052-504.
MARINE...Small Craft Advisory from 8 AM Thursday to 6 AM EST Friday for
ANZ530>532-535-536-538>540.
Small Craft Advisory from 6 AM Thursday to 6 AM EST Friday for
ANZ533-534-537-541>543.
&&
SYNOPSIS...LFR
NEAR TERM...ADS/LFR
SHORT TERM...LFR
LONG TERM...LFR
AVIATION...ADS/LFR
MARINE...ADS/LFR
TIDES/COASTAL FLOODING...KRRHazardous weather outlook, Dec 14, 6:59 PM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
659 PM EST Wed Dec 14 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-160000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
659 PM EST Wed Dec 14 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Winter Weather Advisories are in effect for portions of the I-95
corridor late tonight. Travel delays and disruptions are likely in
some areas during the Thursday morning commute due to freezing
rain, especially near and west of I-95.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter Weather Advisories continue through early afternoon
Thursday.
Moderate tidal flooding is possible along sensitive low-lying
shoreline Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow, sleet, or ice
observations.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-160000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
659 PM EST Wed Dec 14 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
An Ice Storm Warning is in effect tonight for most locations
along and west of the Blue Ridge Mountains. Significant icing is
expected and will lead to numerous power outages and downed trees.
Significant travel delays are expected during the Thursday
morning and evening commutes, with some closures possible along
major area roadways, including Interstates 64 and 81.
Winter Weather Advisories are in effect for the remainder of the
area. Travel delays and disruptions are likely in some areas
during the Thursday morning and Thursday evening commutes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Ice Storm Warnings and Winter Weather Advisories remain in effect
through Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow, sleet, or ice
observations.
MDZ001-501-502-VAZ503-504-WVZ501>506-160000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
659 PM EST Wed Dec 14 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An Ice Storm Warning is in effect tonight. Significant icing is
expected and will lead to numerous power outages and downed trees.
Significant travel delays are expected during the Thursday
morning and evening commutes, with some closures likely along
major area roadways, including Interstate 68.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Ice Storm Warnings remain in effect through Thursday afternoon
and evening.
Accumulating snow is possible Friday through Saturday night along
and west of the Allegheny Front, and this may cause additional
travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow, sleet, or ice
observations.
In the hours before
Local storm report, Dec 15, 12:53 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1253 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM FREEZING RAIN BAYARD 39.27N 79.37W
12/15/2022 M0.01 INCH GRANT WV 911 CALL CENTER
&&
EVENT NUMBER LWX2205126
CPBLocal storm report, Dec 15, 3:07 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM FREEZING RAIN OAKLAND 39.40N 79.40W
12/15/2022 M0.12 INCH GARRETT MD DEPT OF HIGHWAYS
TREES SAGGING DUE TO ICE ACCRETION. BRANCHES BREAKING.
&&
EVENT NUMBER LWX2205127
CPBLocal storm report, Dec 15, 3:09 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM FREEZING RAIN 5 W GRANTSVILLE 39.70N 79.25W
12/15/2022 M0.15 INCH GARRETT MD DEPT OF HIGHWAYS
ICE STICKING TO EVERYTHING. 26 DEGREES.
&&
EVENT NUMBER LWX2205128
CPBLocal storm report, Dec 15, 3:13 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM FREEZING RAIN MARTINSBURG ARPT 39.40N 77.98W
12/15/2022 M0.01 INCH BERKELEY WV ASOS
&&
EVENT NUMBER LWX2205129
CPBLocal storm report, Dec 15, 3:31 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM FREEZING RAIN LOVINGSTON 37.77N 78.88W
12/15/2022 M0.01 INCH NELSON VA 911 CALL CENTER
&&
EVENT NUMBER LWX2205130
CPBLocal storm report, Dec 15, 3:34 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 AM EST THU DEC 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM FREEZING RAIN FREDERICK 39.43N 77.42W
12/15/2022 M0.01 INCH FREDERICK MD 911 CALL CENTER
&&
EVENT NUMBER LWX2205131
CPB